MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-450-16
Medical Device Problem Codes Break (1069); Retraction Problem (1536); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/09/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The pipeline flex was returned as part of this investigation.Analysis found the distal tip coil appeared to be damaged.The distal hypotube appeared to be stretched.The outer jacket on the distal hyotube appeared to be damaged and pulled back approximately 2.5cm from the broken end.The pipeline flex pushwire found to be separated at the distal hypotube.Bends observed on the pusher approximately 42 to 61cm from the proximal end.The dimple features on the surface of the broken end are consistent with overload failure.From the damages seen on the catheter body (flattening/accordioning), pipeline flex pusher (bending), pipeline flex braid (fraying) and hypotube (stretching and separating); it appears there was high force used.It is likely these damages occurred when the customer attempted to advance/retrieve the pipeline flex through the phenom catheter against resistance.It is likely that the severe vessel tortuosity may contribute to the resistance during delivery/retrieval; subsequently causing the pushwire to separate.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report of pipeline flex pushwire separation.The patient was undergoing treatment of an unruptured aneurysm.Vessel tortuosity was described as severe.The devices were prepared as indicated in the ifu.A continuous flush was maintained.It was reported that during the procedure, the pipeline flex was deployed.The microcatheter was advanced back through the pipeline flex device to capture the delivery wire.There was strain pulling on the delivery wire back into the catheter.Upon conducting a run, it was noticed that the pipeline flex pushwire broke at the proximal bumper.Aspiration was started the system was removed.The broken piece was removed.There were no reports of patient injury in association with this event.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key9257929
Report Number2029214-2019-01092
Device Sequence Number16657818
Product Code OUT
UDI-Device Identifier00847536016415
UDI-Public00847536016415
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/30/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/10/2022
Device Model NumberPED-450-16
Device Lot NumberA896154
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/18/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/09/2019
Initial Report FDA Received Date10/30/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age77 YR